Vermont, 2022

Hail and Damaging Winds in Vermont, May 21, 2022

May 21, 2022 · NWS BTV · 11 events in 8 counties and zones

A mid level disturbance moved into a moderately unstable airmass across Vermont during the late afternoon/early evening of May 21st. Scattered thunderstorms developed in NY and southern Quebec and intensified as they moved east into VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid level disturbance moved into a moderately unstable airmass across Vermont during the late afternoon/early evening of May 21st. Scattered thunderstorms developed in NY and southern Quebec and intensified as they moved east into VT. Several reports of damaging winds and a few observations of hail greater than one inch in diameter were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 21, 2:46 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 21, 2:46 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
346 PM EDT Sat May 21 2022

.SYNOPSIS...
Warm and muggy conditions will exist tonight and into Sunday before
a cold front sweeps through Sunday afternoon accompanied by a line
of showers and thunderstorms. Cooler and less humid conditions are
expected for Monday and Tuesday, followed by daily chances for
showers through the end of the work week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 346 PM EDT Saturday...
...Severe Thunderstorm Watch #356 In Effect Until 11 PM...

It's taken all day but the cap has finally broken across the entire
region with RAP analyzed 3000-4000 J/kg of CAPE. While we're not
lacking in instability, we are lacking in any deep layer shear and a
clear forcing mechanism. Upstream though, storms have begun to fire
along a lake breeze off Lake Ontario and with the mid/upper level
flow southwesterly we will see some of this activity shift into the
forecast area this afternoon and evening before diminishing after
sunset. With impressive progged DCAPE values up to 1400 J/kg the
main convective threat will be damaging winds especially given
reports from a convective complex moving through the Ottawa Valley
which produced gusts up to 70 mph. Can't rule out some large hail
either or some rotating supercells as storm relative helicity of 100-
150 m2/s2 should exist.

After sunset activity should quickly quiet down with a generally
quiet but muggy and warm night on tap. Residual showers from
upstream convection may shift briefly across portions of the St.
Lawrence Valley around midnight with some light shower, but
elsewhere should trend mainly dry with lows only in the mid 60s to
around 70.

We'll be looking for a repeat of severe potential again tomorrow as
a potent cold front will work through the region. Given the
overnight moisture in place it won't take much to generate SBCAPEs
upwards of 2000 J/kg ahead of the boundary mainly from the
Adirondacks eastward, and with better deep layer shear in the
vicinity we expect more widespread showers and thunderstorms to
develop from noon onward. Once again, the primary threat would be
damaging winds and large hail, and while brief heavy rainfall will
be possible storm motions of 30-40kts should preclude any flash
flooding threat.

After sunset, the convective show should quickly come to an end with
the loss of surface heating/instability with showers lingering
through midnight before the aforementioned cold front sweeps through
ad high pressure builds in behind in. After 2 warm and muggy nights,
Sunday night will be nice a cool with lows ranging from the mid 40s
to mid 50s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 346 PM EDT Saturday...A cool forecast for Monday. Following the
strong frontal boundary to pass through Sunday, our temperatures
will be below normal, with a steady north wind. Highs range in the
60s across the North Country. Overnight, light winds, clear skies,
and surface 1030mb high pressure should promote efficient
radiational cooling. Lows fall into the 40s in the valleys, with mid
to upper 30s across the Northeast Kingdom and Adirondacks, which are
approaching their median frost date, and frost advisories may be
needed.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 346 PM EDT Saturday...Conditions will remain dry through
Wednesday evening as strong deep layer ridging keeps moisture well
to our west. A surface low is expected to develop as an upper trough
moves east of the Rockies and tracks towards the Great Lakes. By
Wednesday night, that system's warm front will lift northwards with
rain propagating east parallel to the front as moisture ridges the
crest of the upper ridge. The center of a 500 hPa high will shift
northwards and intensify a bit, which may push the bulk of that
precipitation north of the area, which is in line with the GFS. A
weaker 500 hPa high would bring moderate, perhaps heavy, rain across
our area, as the ECMWF depicts. Given it's about 5 days out, will
remain close to blended data, but probabilistic guidance hints a bit
more centered over our area. A negatively tilted shortwave follows
right on the heels of that system, with a surface low developing
along the frontal boundary of the system ahead of it that then
ejects northeastwards. This sends another wave of high theta-E air
Thursday night into Friday morning, but precipitation seems
scattered in nature at this time. This leaves plenty of clouds lying
around Friday afternoon, but development of a modest cold front
should provide a focus for convection and additional chances for
moderate to heavy rain.

Beyond Friday, the weekend remains somewhat active, as the trough is
slow to shift east. However, it does seem that ridging should start
to build in for Sunday, allowing at least one beautiful weekend day.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Generally VFR conditions are expected
through the period but any thunderstorms that develop this
afternoon/evening will have the potential to bring brief
IFR/MVFR and gusty winds. Otherwise gradient winds this
afternoon will be SSW in the 10-20kt range except locally
southeast at KPBG owing to a lake breeze. Winds abate tonight
with conditions generally VFR but some local MVFR in light rain
showers is possible at KSLK and KMSS until dawn. For Sunday
morning VFR will persist with winds increasing again from the
SSW at 10-20kts and thunderstorms likely after 18Z.

Outlook...

Sunday Night: VFR. Chance SHRA.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Chance SHRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Thursday: Mainly MVFR, with local VFR possible. Likely SHRA.

&&

.CLIMATE...
Near record highs are possible today, May 21 and Sunday, May 22
as we are anticipating temperatures to reach well into the
upper 80s and lower 90s. Here are the current daily record
temperatures.

Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
05-21   92|1911  89|2021  89|2021  89|1975  92|1975  94|1911
05-22   93|1977  90|1994  84|9999  89|1977  92|1977  91|1911

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT this evening for VTZ005-009-011-
     021.
NY...Heat Advisory until 8 PM EDT this evening for NYZ035.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Lahiff
CLIMATE...WFO BTV
Hazardous weather outlook, May 21, 2:27 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 PM EDT Sat May 21 2022

NYZ026>031-034-087-VTZ001>004-006>008-010-016>020-221930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
327 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected to develop along a cold front
on Sunday afternoon and evening. Scattered strong to severe
thunderstorms are possible with damaging winds and hail up to 1 inch
in diameter as the primary threats. The highest potential for
thunderstorms will be after 2 PM on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ035-VTZ005-009-011-021-221930-
Eastern Essex-Western Chittenden-Western Addison-Western Rutland-
Eastern Windsor-
327 PM EDT Sat May 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected to develop along a cold front
on Sunday afternoon and evening. Scattered strong to severe
thunderstorms are possible with damaging winds and hail up to 1 inch
in diameter as the primary threats. The highest potential for
thunderstorms will be after 2 PM on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 21, 2:39 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
339 PM EDT Sat May 21 2022

NYZ026-029-087-212030-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
339 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of central St. Lawrence
County through 430 PM EDT...

At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 52 miles northwest of Ogdensburg to near
Dexter. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Oswegatchie,
Lisbon, Louisville, De Kalb, Fowler, Morley, Degrasse, Waddington,
Richville, Hammond, Madrid, Rensselaer Falls, Norwood, Edwardsville
and Hermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

&&

LAT...LON 4441 7579 4444 7579 4445 7577 4445 7578
      4447 7579 4451 7575 4473 7543 4477 7541
      4478 7540 4488 7522 4489 7517 4487 7516
      4493 7508 4493 7501 4497 7496 4406 7496
      4405 7507 4441 7584
TIME...MOT...LOC 1938Z 272DEG 56KT 4534 7608 4407 7610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hastings
Special weather statement, May 21, 3:25 PM EST, 1 hour before
Special Weather Statement
National Weather Service Burlington VT
425 PM EDT Sat May 21 2022

NYZ026-027-029>031-034-087-212115-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Southwestern St. Lawrence NY-
425 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of western Clinton,
Franklin, St. Lawrence and western Essex Counties through 515 PM
EDT...

At 424 PM EDT, trained weather spotters reported strong thunderstorms
along a line extending from near Louisville to 8 miles south of Star
Lake. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Potsdam, Massena, Saranac Lake, Tupper Lake, Adirondack Regional
Airport, Lake Placid, Canton, Norfolk, Oswegatchie, Louisville,
Moira, Bangor, Parishville, Fort Covington, Colton, Bombay, Newcomb,
Piercefield, Bryants Mill and Wawbeek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

&&

LAT...LON 4500 7391 4388 7392 4390 7431 4393 7434
      4397 7426 4412 7428 4405 7504 4409 7516
      4489 7515 4497 7497 4496 7497 4496 7492
      4497 7496 4498 7494 4499 7489 4498 7492
      4497 7493 4497 7488 4501 7485
TIME...MOT...LOC 2024Z 264DEG 55KT 4493 7502 4404 7499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hastings
Special weather statement, May 21, 3:26 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Burlington VT
426 PM EDT Sat May 21 2022

VTZ002-016-212100-
Western Franklin VT-Eastern Franklin VT-
426 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern
Franklin County through 500 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highgate, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enosburg Falls, Franklin, Highgate, Enosburg Falls Village,
Berkshire, Lake Carmi State Park, Richford, Enosburg, Montgomery,
Sheldon, Phelps Bay, Rock River Bay, East Berkshire, West Berkshire,
East Franklin, Highgate Springs, South Franklin, Limekiln Point,
North Enosburg and South Richford.

This includes Interstate 89 between mile markers 128 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Vermont.

&&

LAT...LON 4488 7263 4492 7289 4498 7311 4501 7312
      4501 7262
TIME...MOT...LOC 2026Z 268DEG 26KT 4500 7304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, May 21, 3:38 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
438 PM EDT Sat May 21 2022

NYZ028-031-VTZ001-002-016-212130-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Eastern Franklin VT-
438 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern
Clinton New York, and northern Grand Isle and northwestern Franklin
Counties in Vermont through 530 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jericho, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beekmantown, Chazy, Franklin, Alburgh Village, Swanton, South
Alburgh, Alburgh, Alburgh Dunes State Park, North Hero, Swanton
Village, Highgate Falls, Isle La Motte, Lake Carmi State Park,
Jericho, Rouses Point, Highgate, Dannemora, Champlain, Berkshire and
Sheldon.

This includes Interstate 89 between mile markers 120 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York...and northwestern Vermont.

&&

LAT...LON 4466 7367 4482 7380 4501 7338 4501 7271
TIME...MOT...LOC 2037Z 244DEG 38KT 4479 7363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hastings
Special weather statement, May 21, 4:06 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
506 PM EDT Sat May 21 2022

NYZ030-034-035-212145-
Southern Franklin NY-Western Essex NY-Eastern Essex NY-
506 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern
Franklin and central Essex Counties in New York through 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Marcy, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moriah, Elizabethtown, Mount Marcy, Keene Valley, Witherbee,
Underwood, Mount Van Hoevenberg, St. Huberts, Tahawus, Mineville,
Mount Van Hoevenburg Recreation Area, Moriah Center and New Russia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.

&&

LAT...LON 4402 7413 4420 7414 4426 7351 4399 7349
TIME...MOT...LOC 2105Z 265DEG 34KT 4411 7403

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hastings
Special weather statement, May 21, 4:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
514 PM EDT Sat May 21 2022

NYZ031-034-035-VTZ005-009-017-018-212200-
Western Essex NY-Western Clinton NY-Eastern Essex NY-
Eastern Chittenden VT-Western Chittenden VT-Western Addison VT-
Eastern Addison VT-
514 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southern Clinton,
northeastern Essex, northwestern Addison and southwestern Chittenden
Counties through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keene, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Burlington, Burlington International Airport, Burlington,
Essex, Willsboro, Westport, Elizabethtown, Monkton Ridge, Monkton,
Monkton Boro, Williston, Au Sable Forks, Hinesburg, St. George,
Starksboro, Jay In Essex County, Shelburne, Ferrisburg, Charlotte and
Richmond.

This includes Interstate 89 between mile markers 76 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York...and central and northwestern Vermont.

&&

LAT...LON 4418 7378 4443 7381 4450 7298 4418 7295
TIME...MOT...LOC 2114Z 265DEG 34KT 4428 7367

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hastings

The radar

The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Grand Isle

When
May 21, 4:25 PM EST
Where
Grand Isle County, 0.69 mi N of Alburg
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -73.300

Quarter size hail reported.

Thunderstorm Wind, Franklin

When
May 21, 4:35 PM EST to 4:36 PM EST
Where
Franklin County, 1.86 mi NNE of Highgate Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.996, -73.091

Strong thunderstorm winds knocked down several branches and trees, including an 80 foot maple tree. Downed trees caused some minor property damage as well.

Hail, Franklin

When
May 21, 4:36 PM EST
Where
Franklin County, 1.85 mi NNE of Highgate Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
44.996, -73.089

Estimated larger than quarter size hail reported.

Thunderstorm Wind, Franklin

When
May 21, 4:45 PM EST
Where
Franklin County, 2.54 mi WNW of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.990, -72.970

Several trees reported downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
May 21, 4:47 PM EST to 4:48 PM EST
Where
Chittenden County, 4.02 mi WSW of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.402, -73.141

Multiple trees down or uprooted near the intersection of Route 116 and South Brownell road.

Thunderstorm Wind, Chittenden

When
May 21, 4:50 PM EST to 4:53 PM EST
Where
Chittenden County, 0.64 mi NNW of Williston
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.439, -73.074

Several reports of large branches snapped or trees down across Williston from Creamery Road in the south, northeast across Interstate 89 into Williston Village and North Williston road.

On site survey showed snapped branches were from rotten trees and many of the uprooted trees were large maple and/or willow trees with shallow roots in saturated soils. Some structures received minor damage from fallen trees and one willow tree fell on a jeep in a driveway.

Thunderstorm Wind, Lamoille

When
May 21, 5:18 PM EST
Where
Lamoille County, Eden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.700, -72.550

Several branches downed and a 10 inch diameter branch snapped.

Thunderstorm Wind, Orleans

When
May 21, 5:27 PM EST to 5:28 PM EST
Where
Orleans County, 0.88 mi W of Beebe Plain
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.001, -72.138

Tree and branches downed by thunderstorm winds onto powerlines along Derby road near Beebe road.

Thunderstorm Wind, Caledonia

When
May 21, 5:35 PM EST
Where
Caledonia County, 0.85 mi NE of Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.510, -72.360

A few trees downed by thunderstorm winds in Hardwick with a large branch fell and caused minor property damage to the Hardwick Police department building.

Thunderstorm Wind, Washington

When
May 21, 5:38 PM EST
Where
Washington County, 4.46 mi ENE of Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.460, -72.340

Multiple trees downed by thunderstorm winds.

Hail, Essex

When
May 21, 5:50 PM EST
Where
Essex County, Island Pond
Measured
0.88 in hail
Reported by
Public
Coordinates
44.820, -71.880

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015365, 1015573, 1015370, 1015356, 1015354, 1015351, 1015396, 1015387, 1015394, 1015397, 1015401.